Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 27, NWS Norman, OK

October 3, 2002Alfalfa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 3, 2002, 8:45 PM CDT for Alfalfa County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2002, 8:45 PM CDT (01:45 UTC)
Expired
Oct 4, 2002, 2:30 AM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 22 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 040145
FFWOKC
OKC003-040730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 230 AM CDT

* DOPPLER RADAR DETECTED SCATTERED SHOWERS AND THUNDERSTORMS THAT
  WILL AFFECT ALFALFA COUNTY THROUGH THE EVENING. ANY ADDITIONAL
  RAINFALL COMBINED WITH THE HEAVY RAIN THAT FELL ACROSS THE AREA
  OVER THE PAST 36 HOURS WILL CAUSE ADDITIONAL FLOODING.

* LOCATIONS IN THE WARNING INCLUDE ALINE...AMORITA...BURLINGTON...
  BYRON...CARMEN...CHEROKEE...DRIFTWOOD...GOLTRY...HELENA...
  INGERSOLL...JET AND LAMBERT

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS AND HIGHWAYS. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3699 9854 3646 9854 3648 9811 3700 9809

...SPEG.
1 follow-up statement
000 
WGUS74 KOUN 040734
FFSOKC
OKC003-040830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
231 AM CDT FRI OCT 4 2002

...FLASH FLOOD WARNING FOR ALFALFA COUNTY WILL BE ALLOWED TO 
EXPIRE...

ALTHOUGH FLOODING CONTINUES TO BE A PROBLEM ACROSS PARTS OF
ALFALFA COUNTY...ADDITIONAL HEAVY RAINFALL RESULTING IN FLASH 
FLOODING IS NOT EXPECTED.  

LAT...LON 3700 9809 3648 9812 3647 9853 3701 9853

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 3:15 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Oct 3, 3:15 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT THU OCT 3 2002

ELEVATED CONVECTION IS INCREASING IN WEST TEXAS AS UPPER SYSTEM IN
THE WEST MOVES THIS DIRECTION.  THERE ARE EVEN SOME ISOLATED SHOWERS
THAT HAVE BEEN TRYING TO DEVELOP IN WEST CENTRAL OKLAHOMA.  EXPECT
SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD ALONG AND AHEAD
OF THE PACIFIC FRONT/DRYLINE TO THE WEST AS THE UPPER TROF CONTINUES
TO MOVE INTO THE PLAINS.  THE COOL AIR THAT HAD MOVED INTO NORTHWEST
OKLAHOMA LAST NIGHT HAS ALMOST COMPLETELY RETREATED ALLOWING THE
AIRMASS IN THIS AREA TO DESTABILIZE AS WELL.  THE STRONGEST LIFT
WITH THIS UPPER WAVE WILL BE ACROSS THE NORTHERN PORTION OF THE AREA
AND EXPECT WIDESPREAD THUNDERSTORMS ALONG THE PACIFIC FRONT
OVERNIGHT.  SOUTHERN AREA WILL RECEIVE LESS LIFT FROM THIS UPPER
WAVE AND ALSO LOOKS TO GET DRY SLOTTED LATER OVERNIGHT... SO WILL
KEEP POPS LOWER IN THE SOUTH.  BUT WITH KLBB SHOWING CONVECTION EAST
OF LUBBOCK BETWEEN DICKENS AND MATADOR... EVEN THE SOUTHWEST HAS
DECENT ODDS OF STORMS THIS EVENING.

THE FLASH FLOOD WATCH WILL BE CONTINUED IN THE NORTH AND NORTHWEST
OVERNIGHT.  WITH THE 3 TO 6 INCH AMOUNTS IN THE AREA
YESTERDAY/OVERNIGHT... IT WILL NOT TAKE MUCH RAIN TO CAUSE MORE
PROBLEMS. AND THERE IS A GOOD CHANCE OF MORE SIGNIFICANT RAINFALL.

WITH THE DRY SLOT WORKING THROUGH THE AREA OVERNIGHT AND INTO
TOMORROW... HAVE LOWERED SECOND PERIOD POPS TO SLIGHT CHANCE IN THE
NORTHEAST AND REMOVED THE MENTION ELSEWHERE.

NEXT FRONT MOVES THROUGH THE AREA ON SUNDAY... WITH THE FOLLOWING
FRONT TRYING TO AFFECT A PORTION OF THE AREA ON TUESDAY/TUESDAY
NIGHT.  HAVE MADE ONLY MINOR ADJUSTMENTS TO THE EXTENDED.

...SPEG.
OKC   59  76  50  77 /  50  10  10  10
HBR   55  74  48  77 /  60  10  10  10
SPS   60  79  50  81 /  50  10  10  10
GAG   47  71  42  73 /  60  10  10  10
PNC   55  74  48  75 /  80  20  10  10
DUA   67  83  53  81 /  40  10  10  10

.OUN...
OK...FLASH FLOOD WATCH FOR OVERNIGHT FOR ZONES OKZ004>012-015.
TX...NONE.
Hazardous weather outlook, Oct 3, 2:52 PM CDT, 5 hours 53 minutes before
OKZ004>048-050>052-TXZ083>090-041200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
252 PM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

.TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO TONIGHT ACROSS PORTIONS OF CENTRAL AND WESTERN AND NORTHERN
OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH
OF THE REMAINDER OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND NORTHWEST OF A LINE EXTENDING
FROM HOLLIS... TO ALTUS... TO LAWTON... TO OKLAHOMA CITY... TO
CUSHING. THE SLIGHT RISK AREA INCLUDES THE REST OF WESTERN NORTH
TEXAS AND ALSO INCLUDES CENTRAL AND SOUTHERN OKLAHOMA NORTH AND WEST
OF A LINE FROM DURANT TO HOLDENVILLE.

TIMING...
TWO PERIODS OF SEVERE THUNDERSTORMS ARE EXPECTED... THE FIRST
BETWEEN 3 PM AND 9 PM OVER MUCH OF WESTERN OKLAHOMA AND NORTH TEXAS
AND THEN A SECOND ROUND OF SEVERE STORMS BEGINNING AROUND MIDNIGHT
AND LASTING THROUGH THE OVERNIGHT HOURS.

EXPECTED WEATHER AND IMPACTS...
LATE THIS AFTERNOON AND EARLY THIS EVENING... SEVERE STORMS ARE
EXPECTED OVER WESTERN OKLAHOMA... SOME OF WHICH MAY BECOME
SUPERCELLS. ANY SUPERCELL STORMS WILL HAVE THE POTENTIAL TO PRODUCE
HAIL LARGER THAN GOLF BALL SIZE... AND WIND GUSTS IN EXCESS OF 70
MPH. THERE WILL ALSO BE A THREAT OF TORNADOES... PARTICULARLY IN
VICINITY OF THE SURFACE WARM FRONT IN THE NORTHWEST THIRD OF
OKLAHOMA.  ANY LOCALES AFFECTED BY THESE STORMS WILL HAVE THE
POTENTIAL FOR HAIL DAMAGE TO VEHICLES... WINDOWS AND ROOFS AND
STRUCTURAL WIND DAMAGE.

OVERNIGHT... STORMS ARE FORECAST TO TRANSITION TO MORE OF A LINEAR
MODE. THUS... THE TORNADO THREAT SHOULD DIMINISH... WITH AN
INCREASING THREAT FOR MORE WIDESPREAD THUNDERSTORM WIND GUSTS IN
EXCESS OF 60 MPH... WITH ISOLATED AREAS OF 75 MPH OR GREATER WIND
GUSTS. THE THREAT FOR VERY LARGE HAIL SHOULD ALSO DECREASE... BUT
DIME TO QUARTER SIZE HAIL WILL STILL BE POSSIBLE. THE MAIN IMPACT
WILL BE THE POTENTIAL FOR DAMAGE TO SHINGLES/ROOFS... TREES AND
POWER LINES FROM STRONG WIND GUSTS.

ADDITIONAL LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES IN
NORTHERN OKLAHOMA CAUSE ADDITIONAL FLOODING PROBLEMS RESULTING IN
ROAD CLOSURES AND DANGEROUS TRAVEL... ESPECIALLY AFTER DARK.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON THROUGH TONIGHT. SPOTTERS SHOULD BE PREPARED FOR NIGHT
TIME OPERATIONS IN THE FIELD.

DISCUSSION...
A STRONG WARM FRONT IS MOVING NORTHWARD ACROSS CENTRAL AND NORTHERN
OKLAHOMA THIS AFTERNOON AHEAD OF A STRONG UPPER LEVEL DISTURBANCE
MOVING EASTWARD FROM SOUTHWEST COLORADO. SOUTH OF THIS FRONT...
WARM... VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO MOVE NORTHWARD
ACROSS OKLAHOMA AND NORTH TEXAS. SUFFICIENT WIND SHEAR WILL EXIST TO
SUPPORT SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY LATE THIS AFTERNOON
OVER THE EASTERN TEXAS PANHANDLE AND WESTERN OKLAHOMA. SOME OF THESE
STORMS WILL BECOME SEVERE... AND A FEW SUPERCELLS ARE LIKELY.  THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL AND
DAMAGING WINDS. THERE WILL ALSO BE A THREAT OF TORNADOES WITH THE
MOST INTENSE STORMS... ESPECIALLY IF THEY CAN INTERACT WITH THE WARM
FRONT OR OTHER BOUNDARIES. THIS AREA OF STORMS IS EXPECTED TO
EXPAND IN AREAL COVERAGE THIS EVENING WHILE MOVING NORTHEAST... AND
MAY PRODUCE ADDITIONAL HEAVY RAINFALL OVER NORTHERN OKLAHOMA.

LATER TONIGHT... A STRONG PACIFIC COLD FRONT AND DRYLINE WILL MOVE
EASTWARD ACROSS OKLAHOMA AND NORTH TEXAS AS THE MAIN UPPER LEVEL
DISTURBANCE MOVES EAST INTO KANSAS.  A SQUALL LINE IS EXPECTED TO
DEVELOP ALONG THIS BOUNDARY AND SWEEP EASTWARD ACROSS MUCH OF
OKLAHOMA AND PARTS OF NORTH TEXAS OVERNIGHT WITH A PRIMARY THREAT
OF DAMAGING WINDS... AND A LESSER THREAT OF HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI OCT 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
FLOODING WILL BE A THREAT TONIGHT OVER NORTHERN OKLAHOMA WHERE THE
GROUND HAS BECOME SATURATED FROM HEAVY RAINS THAT FELL THURSDAY
NIGHT. ANY ADDITIONAL HEAVY RAINFALL... MOST LIKELY TONIGHT... WILL
RESULT IN RAPID RUNOFF AND POSSIBLE FLASH FLOODING. A FLOOD WATCH IS
IN EFFECT.

.FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT AND
SUNDAY MAINLY ACROSS CENTRAL AND SOUTHERN OKLAHOMA... AND THE
WESTERN PART OF NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
OUTSIDE OF THUNDERSTORMS... NO OTHER HAZARDOUS WEATHER IS EXPECTED
FRIDAY THROUGH WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING OCTOBER 4.

 MILLER

In the hours before

Local storm report, Oct 3, 6:11 PM CDT, 2 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT THU OCT 03 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    4 N CAMP HOUSTON          OK   60 MPH WIND GUST
10/03/02   WOODS                          ESTIMATED BY PUBLIC

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 12:52 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major38 min
Oct 4, 1:24 AM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major36 min
Oct 4, 2:00 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble45 min
Oct 4, 2:43 AM CDTSevere Thunderstorm WarningOUNKay, Noble47 min

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.